Log in
CLL Support Association
12,106 members18,441 posts

Question about ibrutinib

Hi all,

I posted here once, about 6 months ago. I am a 34 yeard old dutch male from Amsterdam, and i have CLL with unfavorable prognosis. I had FCR, and some other meds over the course of 11 years.

Right now i am on Ibrutinib and am being threated by Prof. Dr. Kater at the Amsterdam hostpital 'AMC', i love him, cause he kept me alive for the last 8 years :-) But i hate the hospital, so i stopt going there on regular basis.

At first i took 3 capsules of ibrutinib, but while being threated with ibrutinib, at the very start of the threatment, i ruptured my spleen and developed pains in my stomach. Also had to do some radiation therapie to make my spleen smaller.

Later the dose was lowered to 2 capsules a day together with medication to protect my stomach.

At the moment i havent had my blood checked for at least 3 months, but my swollen lymph nodes are hardly there anymore. I am going to give blood this monday.

I dont really have any more pain in my stomach, except for some sporadius days. But i do have bleeding teethgum and my teethgum is continuesly infected. At least it feels infected. But not at a point that it gets annoying.

Is it normal for ibrutinib to cause this? I tought i had read it somewhere, but cant find the article anymore.

Hope you are all doing great and keep your chin up and chest forward during your struggle.

6 Replies
oldestnewest

Hi Jan,

Glad to read that you are going well! Bleeding is common with Ibrutinib. Try your best to be gentle when you brush/floss your teeth. Swish with salt water and, most importantly, make an appointment with your dentist to rule out infection.

Best,

Fell

4 likes
Reply

Jan, bleeding issues are common with ibrutinib and could improve over time. Seeing a dentist is a good idea, but if you are prone to gum infections you should be getting your teeth cleaned by a professional at least every six months. I sure wish I had done that at your age as I have had a few teeth pulled due to not taking care of my gums.

You know, my gums would bleed from time to time long before I had Cll because I thought brushing teeth was enough and never fully understood the importance of a professional cleaning. Your bleeding gums could be related both to gum infection and ibrutinib. Regular and professional teeth cleaning might well lessen or stop the bleeding. I guarantee it will help save your teeth as you get older.

1 like
Reply

Thank you everyone for your answers. I had no problems with my teeth or my gums before i started with ibrutinib, but made an appointment with the dentist, as what you guys are saying makes sense.

Reply

Also are you taking Acyclovir? I was on a maintenance dose taking once a day and started developing sores in my mouth. They realized I should be taking it twice a day not once, and the sores went away. If you are taking acyclovir might be worth asking if you are taking enough.

Reply

Hi Jan,

When I was first diagnosed the practice manager at my dentist suggested I go to see the hygienist every three months, to have my teeth scaled by hand, and if any deep gum work was involved to take the 3grm Amoxicillin powder an hour before treatment.

Might be worth asking your dentist when you see them.

Regards

Colette

1 like
Reply

Hello from the USA! I'm glad you have a doctor you like & trust. That's very important to those of us w/CLL. I was diagnosed 15 1/2 years ago. A year & a half ago my doctor started me on Imbruvica/Ibrutinib, which I started following the surgery for a couple of dental implants. I had to stop the Imbruvica because I developed infection in the implants. One of the three implants failed as a result of the infection. I restarted the Imbruvica & had to stop again for another reason. Hasn't your doctor told you that your resistance to infection goes down while on Imbruvica? This is something that needs clarification w/your doctor! Please keep up w/your doctor visits & your regular blood work! The spleen issue is something else you need to discuss w/your doctor! Long story short, Imbruvica isn't the right treatment for everyone! After a year on it, my doctor took me off from it & started me on Chlorambucil. I took it for 3 weeks & my white cell count was back down into the normal range. In October my white cell count started creeping up again, so my oncologist is already thinking about what he'll use to treat me the next time. Please have a talk with/your oncologist about alternate treatment options. There are LOTS of them out there! May your Christmas be peaceful & your New Year healthier! ☮️🎇💒

Reply

You may also like...